Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 13, NWS Goodland, KS

May 29, 2021Thomas County, Kansas

NWS Goodland, KS issued this areal flood warning at May 29, 2021, 11:37 PM CDT for Thomas County, Kansas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2021, 11:37 PM CDT (04:37 UTC)
Expired
May 30, 2021, 1:30 AM CDT
In force
113 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Thomas County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

154 
WGUS43 KGLD 300437
FLWGLD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Goodland KS
1137 PM CDT Sat May 29 2021

KSC193-300630-
/O.NEW.KGLD.FA.W.0013.210530T0437Z-210530T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-
1137 PM CDT Sat May 29 2021

The National Weather Service in Goodland has issued a

* Flood Warning for...
  Northwestern Thomas County in northwestern Kansas...

* Until 130 AM CDT.

* At 1137 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

* Flooding on roadways, including Interstate 70 between Colby and 
  Brewster.

Some locations that will experience flooding include...
  Colby, Brewster and Levant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3957 10107 3929 10105 3929 10139 3956 10139

$$

024
1 follow-up statement
477 
WGUS83 KGLD 300622
FLSGLD

Flood Statement
National Weather Service Goodland KS
122 AM CDT Sun May 30 2021

KSC193-300632-
/O.EXP.KGLD.FA.W.0013.000000T0000Z-210530T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-
122 AM CDT Sun May 30 2021

...FLOOD WARNING WILL EXPIRE AT 130 AM CDT EARLY THIS MORNING FOR 
NORTHWESTERN THOMAS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3957 10107 3929 10105 3929 10139 3956 10139

$$

024

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at May 29, 10:04 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 29, 10:04 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
904 PM MDT Sat May 29 2021

.UPDATE...
Issued at 902 PM MDT Sat May 29 2021

Since conditions no longer warrant the watch, the Tornado Watch
for Cheyenne county in CO has been canceled as of 900 PM MDT.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM MDT Sat May 29 2021

At the start of the short term period, the CWA lies underneath an
upper air ridge with a trough just to the north over the Northern
Plains with another trough out to the west on Saturday afternoon.
Along with this, shortwave trough makes its way over eastern CO by
the late afternoon/evening hours. At the surface, this will lead to
a surface low setting up in southeastern CO which gives the CWA a
chance for precipitation starting in the beginning of the evening
out in the western parts. Along with this, models are showing a good
amount of CAPE (between 1000-2000 J/kg) for areas west of KS-25 with
the higher values being in the western parts of the CO counties. 0-
6km bulk shear values at or over 40 kts in the southwestern quadrant
of the CWA during the late afternoon and evening hours. Also worth
noting is that mid-level lapse rates in the late afternoon approach
9 degrees C/km in areas west of KS-25. With these convective
parameters, it looks like the main possible threat should severe
thunderstorms develop in the afternoon and evening would be large
hail (possibly between 1 to 2 inches in diameter) though strong wind
gusts and a possible brief tornado or two cannot be rules out for
areas along and west of KS-27 with the far western parts of the CO
counties seeing higher chances. As cloud cover has been clearing the
last few hours, Cheyenne county of CO might see the best chance for
a brief tornado in the CWA though there is still a low probability.
Another threat to mention is the possibility for heavy rain which
may cause flash flooding. Models show PWAT values close to 1 inch
throughout the CWA as moisture will be brought in from the south
with the placement of the surface low. Saturday's winds look to be
southerly to south-westerly at around 10 to almost 20 kts with the
southern portions seeing the higher side. Rest of the day
temperatures look to range between the lower 60s and lower 70s.

By Saturday night, the CWA sees a mostly westerly flow aloft as the
shortwave makes its way through the upper air ridge. At the surface,
the precipitation chances look to spread over the remainder of the
CWA with the possible heavy rainfall being in areas along the CO
border before midnight. Current 00Z-06Z QPF values appear to around
1 inch for these areas with the current HREF showing low
probabilities of locally higher amounts (2 to 3 inches) in these
areas with the outlying areas seeing QPF values up to 0.50 inches.
After midnight, precipitation looks to transition to light rain over
the CWA with greater chances out in the eastern portions. Overnight
lows for Saturday look to range from the lower to middle 50s.

On Sunday, the flow over the CWA transitions to more southwesterly
as the upper air trough to the west moves southeastward pushing the
ridge away from the CWA. Models depict another shortwave trough to
pass through the flow aloft during the day and making it out of the
CWA by the night hour. At the surface, foggy conditions expect to
return to the CWA during the morning hours while precipitation
chances look to continue in the CWA through the day into the night
hours in the form of rain showers and non-severe thunderstorms as
the surface low moves southeast. Current QPF values look to be
around a few tenths in to possibly closer to an inch (particularly
south of I-70) which may cause some flooding concerns in the
southern portion of the CWA. Sunday's highs look to be near the 60
degree mark while overnight lows range from the middle 40s to lowers
50s.

For Monday, the upper air trough tilts more positively and moves
eastward placing the CWA within it. Closer to the surface,
precipitation chances look to taper off from the north to the south
during by the night time hours as the surface low system moves
farther away from the CWA. Precipitation is expected to come in the
form of light rain showers with some possible non-severe
thunderstorms during afternoon and evening hours. QPF from this
precipitation looks to be a few tenths at most at this time. High
temperatures on Monday look to range between the upper 50s and the
middle 60s. Overnight lows for Monday expect to be in the middle to
lower 40s.

.LONG TERM...(Tuesday through Saturday)
Issued at 1235 PM MDT Sat May 29 2021

Tuesday...we'll be continuing a slight chance for afternoon
showers and thunderstorms as there is enough moisture and support
from a passing upper level trough. Dry conditions are expected
during the night as the trough axis and moisture continue moving
away from the area. High temperatures are expected to be in the
mid 60s to around 70. Low temperatures fall into the mid 40s to
low 50s.

Wednesday...the large scale picture has a large upper ridge along
the Continental Divide. A weather disturbance per 700-500mb relative
humidity is forecast to move onto the Colorado Front Range by late
afternoon then over the forecast area during the night. Dry weather
is currently expected but we'll have to watch as some storms may
survive the trip from the front range into the area during the
evening/overnight hours. 850mb temperatures support high
temperatures in the mid 70s to around 80. Low temperatures are
expected to be in the low to mid 50s.

Thursday...little change in the upper level pattern. A lack of
appreciable moisture keeps the forecast dry for now. 850mb
temperatures in the 19C to 25C range support high temperatures in
the low to mid 80s. Low temperatures a few degrees higher compared
to Wednesday night with mid 50s to around 60.

Friday...the main storm track remains well north of the area with
moisture supportive of showers and thunderstorms confined to the
Colorado high country. 850mb temperatures warm another few degrees
supporting high temperatures in the mid 80s to near 90. Low
temperatures in the mid 50s to low 60s.

Saturday...not much change from Friday with dry conditions expected
and afternoon temperatures reaching the low 80s to near 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 457 PM MDT Sat May 29 2021

For KGLD: VFR/MVFR conditions will drop to MVFR/IFR or lower by
03z Sunday as showers and thunderstorms become more prevalent
across the area. Ceilings will drop from OVC025 to below OVC010,
while 5-6sm in showers expected initially, 2-3sm in TSRA will
eventually prevail especially overnight in tandem with the
ceilings below OVC010. Winds southeast 10-20kts becoming more
east-southeast 10-15kts after 07z Sunday.

For KMCK: VFR/MVFR mix thru 09z Sunday then IFR or lower.
Visibility in RA/TSRA will range from 3-6sm while ceilings will
range from OVC030-060 thru 09z, then below OVC010. Winds
southeast 10-15kts becoming easterly by 14z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...076
SHORT TERM...076
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, May 29, 10:00 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
900 PM MDT Sat May 29 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
900 PM MDT Sat May 29 2021 /1000 PM CDT Sat May 29 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Tonight, heavy rainfall and localized flash flooding will be
possible primarily along the Colorado and Kansas border area west of
Highway 25 between 7 PM and 10 PM MDT. General rainfall amounts of
around 1 inch are expected, with localized amounts of 2 to 3 inches
possible before midnight. Chances for showers and thunderstorms are
expected to continue through the night for the Tri-State area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There is a marginal risk for excessive rainfall Sunday night as
another round of rain moves through the area. However, severe storms
are not expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 29, 8:17 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             SEIBERT                 39.30N 102.87W
05/29/2021  E1.75 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            SHERIFF REPORTED HAIL RANGING FROM QUARTER
            TO GOLF BALL NEAR SEIBERT. TIME ESTIMATED
            FROM RADAR.

&&

KAK
Special weather statement, May 29, 8:51 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
851 PM CDT Sat May 29 2021

KSZ002-014-300245-
Rawlins KS-Thomas KS-
851 PM CDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS AND SOUTHWESTERN
RAWLINS COUNTIES UNTIL 945 PM CDT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of McDonald to 5 miles northwest
of Monument. Movement was east at 10 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Colby, Levant and Mingo.

This includes Interstate 70 in Kansas between mile markers 39 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 10084 3914 10125 3949 10139 3957 10139
      3957 10141 3964 10141 3969 10109
TIME...MOT...LOC 0150Z 269DEG 8KT 3965 10135 3914 10108

MC/JN
Special weather statement, May 29, 8:55 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
755 PM MDT Sat May 29 2021

COZ090-091-KSZ001-002-013-300300-
Kit Carson County CO-Yuma County CO-Rawlins KS-Sherman KS-
Cheyenne KS-
755 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...SOUTHERN CHEYENNE...SOUTHWESTERN RAWLINS AND NORTHERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT/1000 PM
CDT/...

At 755 PM MDT/855 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Thurman to
8 miles south of Bird City. Movement was east at 10 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Goodland, St. Francis, Bonny Reservoir, Bird City, Joes, Hale and
Kirk.

This includes Highway 385 between mile markers 193 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10315 3957 10280 3985 10280 3974 10139
      3935 10139 3938 10315
TIME...MOT...LOC 0155Z 280DEG 9KT 3958 10332 3963 10157

MC/JN
Local storm report, May 29, 9:05 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             8 S KIRK                39.51N 102.60W
05/29/2021  E1.50 INCH       KIT CARSON         CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Special weather statement, May 29, 9:43 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
843 PM MDT Sat May 29 2021

KSZ002-013-014-028-300345-
Rawlins KS-Thomas KS-Logan KS-Sherman KS-
843 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTH CENTRAL LOGAN...
SOUTHWESTERN RAWLINS AND EAST CENTRAL SHERMAN COUNTIES UNTIL 945 PM
MDT/1045 PM CDT/...

At 843 PM MDT/943 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles north of Levant to
7 miles southeast of Brewster. Movement was southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colby, Brewster, Levant, Monument, Gem, Halford and Mingo.

This includes Interstate 70 in Kansas between mile markers 29 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3953 10079 3903 10103 3931 10152 3961 10136
TIME...MOT...LOC 0243Z 295DEG 10KT 3953 10120 3927 10132

JN
Special weather statement, May 29, 9:51 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
851 PM MDT Sat May 29 2021

COZ090-KSZ001-002-NEZ079-080-300345-
Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
851 PM MDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT...

At 851 PM MDT/951 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles south of Eckley to
5 miles east of McDonald. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wray, St. Francis, Benkelman, Trenton, Bird City, Stratton and
McDonald.

This includes Highway 385 between mile markers 223 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10237 4016 10088 3973 10129 3981 10261
TIME...MOT...LOC 0251Z 216DEG 18KT 3990 10246 3978 10126

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:02 PM CDTSpecial Weather StatementGLDCheyenne43 min
May 29, 7:32 PM CDTSpecial Weather StatementGLDCheyenne43 min
May 29, 8:09 PM CDTSpecial Weather StatementGLDCheyenne, Sherman36 min
May 29, 8:23 PM CDTFlash Flood WarningGLDCheyenne, Sherman2 hr
May 29, 8:51 PM CDTSpecial Weather StatementGLDThomas54 min
May 29, 9:19 PM CDTFlash Flood WarningGLDThomas2 hr
May 29, 9:43 PM CDTSpecial Weather StatementGLDThomas62 min
May 29, 9:51 PM CDTSpecial Weather StatementGLDCheyenne54 min
May 29, 10:27 PM CDTAreal Flood WarningGLDCheyenne, Sherman3 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.